|Home | About | Journals | Submit | Contact Us | Français|
PURPOSE: Topically applied nonsteroidal anti-inflammatory drugs (NSAIDs) are frequently used to prevent miosis during cataract surgery, to treat ocular allergies, to prevent excessive postoperative inflammation following cataract surgery, and to treat cystoid macular edema following cataract surgery. They have also been used to control pain and photophobia following radial keratotomy and excimer laser photorefractive keratectomy. During August of 1999, severe complications following topical NSAID use including corneal melting, were reported by members of the American Society of Cataract and Refractive Surgery (ASCRS) responding to a survey distributed in letters from ASCRS to its members. The purpose of this report is to review 11 cases of corneal melting in patients treated with topical NSAIDs, with special attention to the observed toxicity and its relationship to dose and duration of treatment, coexistent disease and therapies, and the indication for treatment. The goal of this study is to identify factors useful in minimizing the occurrence of corneal toxicity. METHODS: The medical records and/or histories of 11 patients with corneal melting associated with the use of topical NSAIDs are reviewed, with special attention to the indication for treatment, the dose and duration of treatment, and coexistent diseases and medical treatments. In addition, the relationship between NSAID treatment and surgery and between NSAID treatment and onset and extent of corneal toxicity are described. RESULTS: Each of the 11 patients appeared to suffer severe corneal toxicity following the topical use of 0.5% diclofenac ophthalmic solution. Generic diclofenac (Falcon) (Alcon Laboratories, Inc, Fort Worth, Texas) was associated with 7 and Voltaren (Ciba Vision, Atlanta, Georgia) with 4 of these cases. Duration of treatment prior to corneal melting varied from 6 days to 17 months. Associated ocular and systemic diseases and their respective treatments complicate the analysis of these cases. In addition, the indication for treatment with topical NSAIDs was frequently unclear. CONCLUSIONS: The inconsistent and variable dose-toxicity relationships suggest that coexistent factors other than a simple drug toxicity are implicated, if not causative, in NSAID-associated corneal melting. These cases demonstrate the importance of making a clinical diagnosis before treatment and of following the clinical course of patients carefully during treatment.